Alert archive / Nebraska / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Hastings, NE

August 23, 2021Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this areal flood warning at Aug 23, 2021, 4:19 AM CDT for Furnas County, Harlan County, Nebraska. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2021, 4:19 AM CDT (09:19 UTC)
Expired
Aug 23, 2021, 10:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:00 AM CDTHEAVY RAIN 6.165 Ne Stamford, NE24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS43 KGID 230919
FLWGID

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
419 AM CDT Mon Aug 23 2021

NEC065-083-231515-
/O.NEW.KGID.FA.W.0009.210823T0919Z-210823T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Furnas NE-Harlan NE-
419 AM CDT Mon Aug 23 2021

The National Weather Service in Hastings has issued a

* Flood Warning for...
  East Central Furnas County in south central Nebraska...
  Central Harlan County in south central Nebraska...

* Until 1015 AM CDT.

* At 419 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms last night. Between 4 and 8 inches 
  of rain have fallen. Rainfall has ended, but runoff may lead to 
  continued flooding Monday morning.

* Some locations that will experience flooding include...
  Oxford, Orleans, Stamford, Huntley and Hollinger.

This Flood Warning replaces the Flash Flood Warning that was 
previously in effect for the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4013 9966 4014 9972 4014 9975 4016 9989
      4024 9990 4025 9971 4025 9963 4026 9939
      4026 9932 4024 9918 4023 9918 4022 9918
      4013 9918 4010 9947

$$

Mangels
1 follow-up statement
990 
WGUS83 KGID 231510
FLSGID

Flood Statement
National Weather Service Hastings NE
1010 AM CDT Mon Aug 23 2021

NEC065-083-231520-
/O.EXP.KGID.FA.W.0009.000000T0000Z-210823T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Furnas NE-Harlan NE-
1010 AM CDT Mon Aug 23 2021

...FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR EAST 
CENTRAL FURNAS AND CENTRAL HARLAN COUNTIES...

After contacting both Furnas and Harlan counties, it has been 
reported that flood waters have receded and flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4013 9966 4014 9972 4014 9975 4016 9989
      4024 9990 4025 9971 4025 9963 4026 9939
      4026 9932 4024 9918 4023 9918 4022 9918
      4013 9918 4010 9947

$$

Rossi

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 3:45 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 23, 3:45 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
345 AM CDT Mon Aug 23 2021

.DISCUSSION...(Today through Sunday)
Issued at 344 AM CDT Mon Aug 23 2021

A few thunderstorms continue to push through the southern part of
the forecast area early this morning. There continues to be some
development on the western edge of the storms, but that has been
less in the past hour or so.

Short term models have not been handling the redevelopment on the
western edge of the storms early this morning and all have
precipitation moving out of the area early. Have kept some
thunderstorms in through nearly daybreak, but will have to see if
they are done by then.

Clouds should diminish during the day today and temperatures will
rise into the 90s. With the humidity, the heat index values will be
around 100 degrees this afternoon. In addition, there will be an
upper level wave through central Nebraska and there is a chance for
thunderstorms this afternoon and evening in the far northeast.
Tuesday will be fairly similar to Monday for both heat and
thunderstorms. The heat and humidity will bring heat index values to
around 100 degrees again and another weak wave moving through
central Nebraska will bring another chance for some thunderstorms to
portions of the northeast and eastern part of the forecast area. The
main difference for Tuesday is there is a weak boundary that moves
through the area Tuesday afternoon and evening and should gradually
bring some relief to the area for Wednesday as the front moves into
the southern part of the forecast area. Wednesday will still have
some heat index values around 100 degrees, mainly in the southeast
part of the forecast area.

Wednesday night through Sunday continues to be an active period.
There will be several mainly weak upper level waves that move
through. Models have some on and off chances for thunderstorms but
timing them is the challenge. It will not be raining all of the
time, but the models have different timing of the waves and so have
mainly small PoPs nearly every period. Temperatures will be fairly
seasonal for this time of year.

&&

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1229 AM CDT Mon Aug 23 2021

Thunderstorms should remain to the south of the terminals early
this morning, although they are not too far to the south of the
terminal. Clouds should diminish through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...JCB
Hazardous weather outlook, Aug 22, 10:24 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1024 PM CDT Sun Aug 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1024 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible overnight, mainly along the
Nebraska/Kansas state line. Strong storms are possible with hail
and gusty winds the primary threats. Heavy rain has caused some
flooding concerns for far southern Nebraska.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible across portions of the
outlook area at various points Monday afternoon through Saturday
night. A few of these storms could be strong to severe Monday and
Tuesday.

Monday and Tuesday will feature heat index values around 100 to
105 degrees, mainly within southern and eastern portions of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Reports of any hail, wind
damage, and flooding are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 23, 12:22 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1222 AM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND GST     LOOMIS                  40.48N 99.50W
08/23/2021  M50 MPH          PHELPS             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Special weather statement, Aug 23, 12:38 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
1238 AM CDT Mon Aug 23 2021

NEZ072>074-230630-
Phelps NE-Kearney NE-Gosper NE-
1238 AM CDT Mon Aug 23 2021

...Strong thunderstorms will impact portions of Phelps, northwestern
Kearney and northeastern Gosper Counties through 130 AM CDT...

At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holdrege to 6 miles southwest of Elwood.
Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Holdrege and Loomis around 1245 AM CDT.
  Funk around 1255 AM CDT.

Other locations in the path of these storms include Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4069 9977 4070 9969 4068 9964 4068 9944
      4066 9938 4067 9933 4066 9924 4066 9897
      4043 9917 4045 9996
TIME...MOT...LOC 0537Z 226DEG 12KT 4051 9939 4051 9992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 23, 1:07 AM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
107 AM CDT Mon Aug 23 2021

KSZ007-230630-
Jewell KS-
107 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern Jewell
County through 130 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 25 miles north of Beloit, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Montrose around 110 AM CDT.
  Formoso, Webber and Lovewell State Park around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 9820 3990 9824 3998 9793 3973 9793
TIME...MOT...LOC 0606Z 260DEG 18KT 3983 9813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 23, 1:22 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
122 AM CDT Mon Aug 23 2021

NEZ074-075-230645-
Adams NE-Kearney NE-
122 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern Adams
and southeastern Kearney Counties through 145 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Norman, or 24 miles southeast of Kearney, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Norman around 130 AM CDT.

Other locations in the path of this storm include Holstein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9892 4048 9895 4057 9857 4035 9856
TIME...MOT...LOC 0622Z 261DEG 24KT 4041 9883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 23, 2:14 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
214 AM CDT Mon Aug 23 2021

NEZ085-230745-
Webster NE-
214 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northern Webster
County through 245 AM CDT...

At 214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bladen, or 21 miles south of Hastings, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Blue Hill around 225 AM CDT.

Other locations in the path of this storm include Cowles and
Rosemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 9834 4018 9873 4035 9872 4035 9828
TIME...MOT...LOC 0714Z 291DEG 19KT 4029 9853

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mangels
Special weather statement, Aug 23, 2:45 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
245 AM CDT Mon Aug 23 2021

NEZ085-086-230815-
Nuckolls NE-Webster NE-
245 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of western Nuckolls and
eastern Webster Counties through 315 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosemont, or 25 miles south of Hastings, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lawrence around 255 AM CDT.

Other locations in the path of this storm include Nelson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9812 4000 9817 4011 9850 4032 9839
      4028 9799
TIME...MOT...LOC 0745Z 291DEG 19KT 4022 9836

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:18 PM CDTSpecial Weather StatementGIDSherman42 min
Aug 22, 7:26 PM CDTAreal Flood AdvisoryGIDFranklin, Furnas, Harlan9 hr
Aug 22, 7:39 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman26 min
Aug 22, 7:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan31 min
Aug 22, 8:11 PM CDTSpecial Weather StatementGIDFurnas, Harlan49 min
Aug 22, 8:13 PM CDTSpecial Weather StatementGIDFranklin47 min
Aug 22, 8:18 PM CDTSpecial Weather StatementGIDHoward, Merrick, Sherman42 min
Aug 22, 8:21 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more39 min
Aug 22, 8:31 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster44 min
Aug 22, 8:52 PM CDTSpecial Weather StatementGIDFurnas, Harlan53 min
Aug 22, 8:57 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps48 min
Aug 22, 9:05 PM CDTAreal Flood AdvisoryGIDFurnas, Harlan7 hr
Aug 22, 9:15 PM CDTSpecial Weather StatementGIDNuckolls, Webster45 min
Aug 22, 9:28 PM CDTFlash Flood WarningGIDFurnas, Harlan7 hr
Aug 22, 9:33 PM CDTSpecial Weather StatementGIDFranklin42 min
Aug 22, 9:47 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Webster43 min
Aug 22, 10:26 PM CDTSevere Thunderstorm WarningGIDWebster49 min
Aug 22, 11:00 PM CDTAreal Flood AdvisoryGIDFranklin, Harlan, Webster8 hr
Aug 22, 11:27 PM CDTSpecial Weather StatementGIDKearney48 min
Aug 22, 11:40 PM CDTSpecial Weather StatementGIDThayer50 min
Aug 23, 12:14 AM CDTSpecial Weather StatementGIDWebster46 min
Aug 23, 12:38 AM CDTSpecial Weather StatementGIDGosper, Phelps52 min
Aug 23, 1:22 AM CDTSpecial Weather StatementGIDKearney23 min
Aug 23, 2:14 AM CDTSpecial Weather StatementGIDWebster31 min
Aug 23, 2:45 AM CDTSpecial Weather StatementGIDNuckolls30 min
Aug 23, 5:06 AM CDTSpecial Weather StatementGIDNuckolls39 min
Aug 23, 5:58 AM CDTSpecial Weather StatementGIDNuckolls47 min
Aug 23, 6:21 AM CDTAreal Flood AdvisoryGIDNuckolls, Webster5 hr
Aug 23, 9:54 AM CDTSpecial Weather StatementGIDFranklin36 min
Aug 23, 10:42 AM CDTSpecial Weather StatementGIDWebster33 min
Aug 23, 3:59 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 12 more28 hr

Nearby

Areal Flood Warnings in Nebraska, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.